Flash Flood, Olmsted
- When
- June 9, 1:39 PM CST to 5:25 PM CST
- Where
- Olmsted County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Rainfall amounts of 2 to 4 inches in less than two hours caused flash flooding. Hardest hit was the city of Rochester (Olmsted County), where law enforcement officials reported numerous basements and streets were flooded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Rainfall amounts of 2 to 4 inches in less than two hours caused flash flooding. Hardest hit was the city of Rochester (Olmsted County), where law enforcement officials reported numerous basements and streets were flooded. Several motorists were stranded in their vehicles due to high water. In fact, water was up to the doors and windshields of some cars. A ten year old boy was rescued from Cascade Creek when he attempted to cross the swollen creek on a surf board.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 2:30 AM CST, 11 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT WED JUN 9 2004
.SHORT TERM...THROUGH FRIDAY NIGHT
MAIN FORECAST CONCERNS CONTINUE TO FOCUS ON THE RAIN CHANCES FOR THE
NEXT FEW DAYS. FLOODING CONCERNS??????
OVERALL WEATHER PATTERN THROUGH 60 HRS IS COMPARABLE BETWEEN THE
ETA/GFS...WITH SIMILAR POSITIONING AND MOVEMENT OF THE MAJOR
FEATURES. HOWEVER...QPF IS APPRECIABLY DIFFERENT...ESPECIALLY FOR
THURSDAY NIGHT. ETA DROPS SOME PCPN ACROSS THE FORECAST AREA...WHILE
THE GFS STAYS RATHER DRY. THIS SEEMS TO BE INFLUENCED SOMEWHAT BY
THE SLIGHTLY FARTHER NORTH POSITIONING OF THE ETA SFC FRONT...BUT
MORE TO DO WITH A 850 MB LOW LEVEL JET MAX. THE ETA PLACES A LLJ MAX
ACROSS THE AREA...THE GFS DOES NOT. BOTH HAVE THE MAIN LLJ OFF TO
THE WEST. THE ETA LOOKS SUSPECT...BUT CANNOT RULE OUT TOTALLY. WITH
THE SFC FRONT LINGERING...NOT TO MENTION VARIOUS OUTFLOWS FROM
CONVECTION MEANDERING ABOUT...FEEL TRYING TO GET TOO SPECIFIC WOULD
DO MORE HARM THAN GOOD TO THE FORECAST. SO...WILL CONTINUE TO PLAY
THE TRENDS...FOCUSING ON THE FRONTAL BOUNDARY FOR THE PCPN FOR THE
NEXT COUPLE DAYS.
AT 500 MB...RIDGE STILL HOLDS ACROSS THE REGION...WAITING FOR A WEST
COAST TROUGH TO PUSH IN BY FRIDAY TO KICK IT EAST. UNTIL THEN...THIS
WEAK FLOW UNDER THE RIDGE WILL ALLOW FOR SFC FRONT TO LINGER ACROSS
THE AREA...AND SERVE AS THE FOCUS OF SHOWERS/THUNDERSTORMS THROUGH
THURS. THE FRONT WILL SAG SOUTH AS THE DAY PROGRESSES...ORIENTING
WEST-EAST...AND DROPPING INTO CENTRAL IA/NORTHERN ILL TONIGHT. THIS
WILL KEEP THE REGION UNDER WET CONDITIONS FOR MUCH OF TODAY...WITH
THE BEST CHANCES SHIFTING TO THE SOUTH TONIGHT.
THAT WEST COAST 500 MB TROUGH WILL LIFT TO THE NORTHEAST...AND
ACROSS THE NORTHERN PLAINS BY FRI. THE TROUGH AND ACCOMPANYING
SHORTWAVES WILL WORK ON THAT LINGERING BOUNDARY...BRINGING IT BACK
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY AS A COLD FRONT. A BAND
OF SHOWERS AND STORMS SHOULD DEVELOP ALONG AND AHEAD OF THE
FRONT...ALTHOUGH THIS BOUNDARY WILL TAKE A NORTH-SOUTH ALIGNMENT.
THIS SHOULD HELP LIMIT ANY FLOODING PROBLEMS...AS TRAINING STORMS
DON/T LOOK TO BE A CONCERN. HOW MUCH ACTUALLY DEVELOPS...AND
WHEN...IS A BIG QUESTION. MODELS AREN/T SEEING EYE TO EYE HERE...AS
MENTIONED EARLIER. FRI AFT/EVENING LOOKS REASONABLE THOUGH FOR THE
BEST RAIN CHANCES WITH THE FRONT.
FOR HYDRO CONCERNS...SEE THE SEPARATE HYDROLOGY SECTION.
.LONG TERM...SATURDAY THROUGH TUESDAY
EXTENDED MODELS CONTINUE TO TREND TOWARD THE REGION COMING UNDER THE
INFLUENCE OF A MORE ZONAL FLOW ALOFT BY THE END OF THE WEEKEND.
TEMPERATURES SHOULD MODERATE BACK TO THE SEASONABLE NORMALS. THERE
COULD BE SOME SPOTTY PCPN CHANCES...WITH HIGH PRESSURE THEN PROGGED
FOR TUES. ONGOING FORECAST HAS THIS COVERED...AND WILL MAKE LITTLE
IF ANY CHANGES.
&&
.HYDROLOGY...
WITH THE FRONT/S PROGGED SLOW SAG SOUTHWARD TODAY...OCCASIONAL
SHOWERS/STORMS WILL BE THE RULE. PLENTY OF GULF MOISTURE WILL SURGE
NORTHWARD INTO AND NORTH OF THE BOUNDARY...PROVIDING PLENTY OF FUEL
FOR HEAVY RAIN. THIS IS EVIDENCED BY SOME OF THE PRECIPITATION
TOTALS FROM EARLY THIS MORNING...ESTIMATED 2-3 INCHES OR MORE VIA
THE RADAR.IN ADDITION...THE WEST TO EAST ORIENTATION OF THE
BOUNDARY COULD WILL LEAD TO MORE TRAINING OF THESE
STORMS...ENHANCING POTENTIAL RAINFALL AMOUNTS. SFC PW/S HOVER CLOSE
TO 1 3/4 INCHES TODAY. BUT...A LOT OF THE CURRENT PCPN IS BEING
AIDED BY THE LOW LEVEL JET...AND THAT INFLUENCE WILL WANE THIS
MORNING. SO...CURRENTLY DON/T ANTICIPATE AS WIDESPREAD...OR MORE
IMPORTANTLY...AS HEAVY...RAINFALL TODAY. HOWEVER...THE MOST
SIGNIFICANT RAINFALL FELL ALONG THE MN/IA BORDER...INTO SOUTHWEST
WI...WHERE PCPN IS ANTICIPATED TO MOVE/REDEVELOP AGAIN BY THE
AFTERNOON. FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME OF THESE
COUNTIES EARLY THIS MORNING...AND ADDITIONAL RAINFALL WILL CAUSE
FURTHER FLOODING PROBLEMS. SO...WILL ISSUE A FLOOD WATCH FOR TODAY
THROUGH THIS EVENING FOR THOSE PARTS OF NORTHEAST IOWA...SOUTHEAST
MN...AND SOUTHWEST WI.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND THIS EVENING...
IAZ008>011.
MN...FLOOD WATCH TODAY AND THIS EVENING...
MNZ094>096.
WI...FLOOD WATCH TODAY AND THIS EVENING...
WIZ053-054.
&&
RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1108 AM CDT WED JUN 9 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1108 AM CDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FRONT EXTENDING ALONG THE MINNESOTA AND IOWA BORDER EAST INTO WISCONSIN WILL GRADUALLY DRIFT SOUTH TODAY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THIS BOUNDARY THIS AFTERNOON. AT THIS TIME...THE MAIN THREAT WITH THESE STORMS IS HEAVY RAINFALL AND FLOODING. THIS THREAT WILL CONTINUE INTO THE EVENING AND EARLY NIGHTTIME HOURS AS THE FRONT CONTINUES SOUTH. THE STORMS ARE EXPECTED TO WEAKEN OVERNIGHT AS A COMPLEX OF STORMS DEVELOPS WELL SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL MOVE NORTH AS A WARM FRONT LATE THURSDAY. THIS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS LATE THURSDAY AFTERNOON AND CONTINUING INTO THURSDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. FRIDAY AND SATURDAY WILL ALSO BE UNSETTLED. LATER FORECASTS SHOULD BE MONITORED FOR THE THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR TODAY OR TONIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. KRC/DAS
The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409465, 5409466.